Minnesota, 2008

Winter Storm in Minnesota, April 25 to 26, 2008

April 25 to 26, 2008 · NWS FGF · 20 events in 20 counties and zones

An unusual late April winter storm hit the Northern Plains and Upper Midwest Friday (25th) and Saturday (26th). A low pressure system pushed northeast across Iowa Friday into Wisconsin Saturday.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An unusual late April winter storm hit the Northern Plains and Upper Midwest Friday (25th) and Saturday (26th). A low pressure system pushed northeast across Iowa Friday into Wisconsin Saturday. The storm blanketed much of far southeastern North Dakota and North and West Central Minnesota with more than 8 inches of snow. An area near Wahpeton, ND and Fergus Falls, MN got more than 12 inches. Hector International Airport broke its April 26th (Saturday) snowfall record, where 4.8 inches beat the old record of 3.5 inches set in 1937.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 25, 3:56 AM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Apr 25, 3:56 AM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND FORKS ND
456 AM CDT FRI APR 25 2008

.SHORT TERM...
08Z SURFACE ANALYSIS DEPICTED RIDGE OF HIGH PRESSURE FROM SASK INTO
THE WESTERN DAKOTAS WHILE LOW PRESSURE WAS TAKING SHAPE OVER KANSAS.
LATEST WATER VAPOR IMAGERY SHOWED NEGATIVE PHASE OF PNA WITH POTENT
S/W AND ATTENDANT 250MB 100 JET MAX LIFTING NORTHEAST FROM WESTERN
KANSAS.

MAIN FORECAST CHALLENGE CENTERS ON IMPENDING SIGNIFICANT SNOW EVENT
FOR EASTERN ZONES GENERALLY ALONG AND EAST OF A ROSEAU TO WAHPETON
LINE FOR THIS AFTERNOON INTO SATURDAY.

USED A BLEND OF MODELS FOR PROJECTED TRACK OF LOW CENTER WHICH IS
EXPECTED TO LIFT NORTHEAST FROM KANSAS TODAY REACHING THE NORTHERN
SHORES OF LAKE SUPERIOR EARLY SATURDAY. ON THIS PROJECTED TRACK
FEEL BEST 850MB MOISTURE FLUX CONVERGENCE/300MB DIVERGENCE SHOULD
SIGNIFICANTLY AID OVERALL LARGE SCALE ASCENT EAST OF A ROSEAU TO
FOSSTON TO ELBOW LAKE LINE. IN THOSE LOCATIONS APPEARS STRONGEST
POSITIVE OMEGA/ISENTROPIC LIFT WILL OCCUR FROM THIS AFTERNOON INTO
EARLY SATURDAY. THIS COUPLED WITH RATHER STIFF NORTHERLY GRADIENT
25 TO 35 MPH SHOULD SATISFY WINTER STORM WARNING CRITERIA. EXPECT
WHEN ALL IS SAID AND DONE A SWATH OF 8 TO 12 INCHES WILL ACCUMULATE
IN THE ABOVE WARNING AREA. IN THE SNOW ADVISORY LOCATIONS EXPECT A
SHARP CUTOFF WITH 2 TO PERHAPS LOCALIZED 5 INCHES POSSIBLE.

ACROSS THE REMAINDER OF THE FORECAST AREA EXPECT CLOUDY AND
BRISK CONDITIONS TO PREVAIL.

EXPECT THINGS TO ABATE LATER SATURDAY AFTERNOON AS THE LOW CENTER
LIFTS INTO ONTARIO WITH DEEP LAYERED CYCLONIC CURVATURE WEAKENING
INTO SUNDAY. TEMPERATURES THROUGH THE SHORT TERM PERIOD WILL BE
WELL BELOW NORMAL. MODELS DO HINT AT MODERATING TREND BY EARLY
NEXT WEEK.

.LONG TERM...
NO CHANGES.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS WITH POCKETS OF IFR IN THE BJI TAF
SITE SHOULD PERSIST MUCH OF THE DAY. EXPECT LOWERING CIGS/VSBYS
TO IFR/LIFR CONDITIONS THIS AFTERNOON INTO EARLY SATURDAY FOR
FAR EASTERN ZONES WHERE CURRENT HEADLINES EXIST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SATURDAY FOR
     NDZ053.

MN...SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SATURDAY FOR
     MNZ002-003-005-008-013>015-022-027-029.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     SATURDAY FOR MNZ006-009-016-017-023-024-028-030>032-040.

&&

PB
Hazardous weather outlook, Apr 25, 4:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
535 AM CDT FRI APR 25 2008

MNZ006-009-016-017-023-024-028-031-032-040-261045-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-GRANT-
535 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON INTO EARLY
SATURDAY MORNING. STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES IS
EXPECTED. MOTORISTS ARE URGED TO USE EXTREME CAUTION AS ROADWAYS
WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL END EARLY SATURDAY MORNING. ADDITIONAL LOW
POP CHANCES ARE POSSIBLE LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS.

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054-
261045-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY-
535 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME AS THE SWATH OF
HEAVY SNOW WILL PASS WELL EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW POP CHANCES ARE POSSIBLE LATER NEXT WEEK WITH LIGHT RAIN
OR SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ002-003-005-008-013>015-022-027-029-030-NDZ053-261045-
NORMAN-CLAY-ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-
MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL-RICHLAND-
535 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR THE REGION FROM THIS AFTERNOON
INTO EARLY SATURDAY MORNING. STORM TOTAL ACCUMULATION OF 2 TO
5 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL LOW POP CHANCES FOR LIGHT RAIN OR SNOW ARE POSSIBLE
LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL AMOUNTS.

PB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Grant

When
April 25, 10:00 AM CST to April 26, 2:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
April 25, 11:00 AM CST to April 26, 2:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
April 25, 11:00 AM CST to April 26, 2:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
April 25, 11:00 AM CST to April 26, 6:00 PM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
April 25, 11:00 AM CST to April 26, 2:00 PM CST
Where
Wilkin forecast zone
Reported by
Public
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
April 25, 1:00 PM CST to April 26, 6:00 PM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
April 25, 1:00 PM CST to April 26, 6:00 PM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
April 25, 1:00 PM CST to April 26, 2:00 PM CST
Where
West Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
April 25, 3:00 PM CST to April 26, 6:00 PM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
April 25, 3:00 PM CST to April 26, 6:00 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
April 25, 4:00 PM CST to April 26, 6:00 PM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
April 25, 5:00 PM CST to April 26, 6:00 PM CST
Where
North Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
April 25, 5:00 PM CST to April 26, 2:00 PM CST
Where
Mahnomen forecast zone
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
April 25, 6:00 PM CST to April 26, 2:00 PM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
April 25, 7:00 PM CST to April 26, 6:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Public
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
April 25, 7:00 PM CST to April 26, 2:00 PM CST
Where
Red Lake forecast zone
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
April 25, 8:00 PM CST to April 26, 2:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
April 25, 8:00 PM CST to April 26, 2:00 PM CST
Where
Pennington forecast zone
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
April 25, 9:00 PM CST to April 26, 2:00 PM CST
Where
East Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
April 25, 10:00 PM CST to April 26, 6:00 PM CST
Where
Roseau forecast zone
Reported by
Public
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95482, 95483, 95500, 95512, 96100, 95511, 95513, 96097, 95516, 95518, 95517, 95520, 96096, 96095, 95523, 96104, 96099, 96103, 96102, 96101.